top of page

How & why opioids affect us differently, even when we are taking the same dosage of the same opioid


Bottle of opioid pain medication

Let's talk about the opioid crisis in America. This epidemic is a result of many factors, including the varying reactions patients can have to the same dosage of opioid-based pain medication.


Here's what we, a Natural State Recovery, know about what's going on. There are several key factors that determine a person's reaction to opioids, such as tolerance, metabolism, genetics, mental and emotional health, other medications, and overall health status.


Tolerance, that is, a high tolerance to these drugs, can pose a big problem. When these patients take opioids repeatedly, their bodies get used to them, leading them to feel a need to take higher doses to feel the same effect.


Countless people everyday decide for themselves that taking more of the drug solves this, but let us tell you, it's not. When your body becomes used to the meds, it becomes less sensitive to their effects. So, not only will you need more of the drug, but you may also experience fewer feelings of sedation or euphoria.


And here's the real kicker: if you're taking more of the drug more often, or in larger doses, that's a red flag. When you take more of the medication, you're increasing your risk of addiction, overdose, and all sorts of negative consequences, such as impaired judgment, which in cases can lead you to seeking opioids from friends or the street, which puts you a risk of ingesting a opioid cut with deadly Fentanyl.


But, here's the thing, even if you're aware of these risks, you may still find yourself continuing to use the drug despite the negative consequences. That's a sign of physical dependence. And, if you try to reduce or stop the medication, you may experience withdrawal symptoms. It's crucial to seek help at this point, despite the excuses you're giving yourself because you are not in control at this point, the substance is.


If you're experiencing symptoms of a high tolerance, speak with your healthcare provider, and make a plan to manage your pain in a safe and effective way. Stay vigilant, stay informed, and stay safe.


Metabolism is another factor to consider. The way your body processes the medication varies from person to person. If you have a slow metabolism and are taking an opioid-based medication, you're going to feel the effects, big time. That's because the medication's going to hang around in your system for longer, and that means you're going to feel more sedated, more sluggish, and more out of it.


You might also feel more nauseous, more constipated, and more likely to experience respiratory depression. Basically, if you've got a slow metabolism, the opioids are going to hit you harder and stay with you for longer. So be careful.


Symptoms of having a slow metabolism to opioid medications can include:


  • Feeling the effects of the medication for a longer period compared to others who take the same dose.

  • Increased risk of overdose, as the drug may build up in the body over time.

  • Increased sensitivity to the effects of the medication, such as feelings of sedation or confusion.

  • Experiencing stronger side effects, such as nausea, dizziness, or vomiting.

  • Difficulty achieving pain relief with normal doses of the medication.


If you think you might have a slow metabolism to opioid medications, it is important to speak with your healthcare provider to discuss your options for managing pain in a safe and effective way as early as possible. Your healthcare provider may adjust your dose, switch to a different type of pain medication, or recommend other treatment options.


Genetics also play a role. Variations in your genes can impact the way your body processes the drug and increase your risk of addiction.You see, some folks have inherited genes from their families that can affect how their bodies process these drugs. And when that happens, the symptoms can get real intense, real fast.


For example, you might experience more severe pain relief, but also more pronounced side effects like drowsiness, confusion, and respiratory depression. And let's not forget about the risk of addiction and overdose - that's a big one.


So bottom line: if you've got a family history of sensitivity to opioids, be extra careful and pay close attention to how your body reacts to these drugs. Because with these genes in play, things can get complicated, fast.


The other big factor in how your body reacts to opioid medications is your mental and emotional health. Opioids, which are commonly prescribed for pain management, can have some serious consequences for those grappling with mental and emotional struggles. The drugs can amplify existing issues, leading to a perfect storm of anxiety, depression, and confusion.


And, let's not forget, if you're taking other medications to treat your mental and emotional conditions, when taken together, they can alter the way your body processes the pain medication. This can impact its effectiveness and increase the risk of side effects. Any time a doctor is prescribing you pain medication, communicate about any other medications you are currently taking as the mixing the wrong meds together can have seriously negative consequences.


Individuals with mental and emotional issues who are taking opioids may experience irritability and mood swings, making daily life more of a struggle. They may also suffer from disrupted sleep patterns, leading to a vicious cycle of drowsiness and restlessness. Cognition can also be affected, with opioid users reporting difficulties in concentration and an increase in feelings of paranoia, agitation, and restlessness. Impulsive behavior can also be a side effect, making individuals more prone to dangerous or reckless actions.


So, if you're taking an opioid-based medication and have mental and emotional struggles, it's important to stay vigilant and be honest with your healthcare provider about any changes in symptoms. Don't wait for things to spiral out of control.

-

Finally, age, weight, and overall health can also impact your reaction to opioids. Older adults, for example, may be more sensitive to the effects of the medication, while those who are overweight may metabolize the drug more slowly.


In conclusion, some variability in response to opioids is expected. But it's important to follow your doctor's instructions and report any unusual side effects or reactions to your healthcare provider. Those who develop tolerance to the medication, have a slower metabolism, have a history of mental health issues, are taking other medications, or have other health conditions, may be at a higher risk of developing an addiction to the drug. Remember, be vigilant, be informed, and stay safe.


And if you know it's time to seek help, for you or someone you love, please don't wait another day. Call us today at 501-319-7074. Our recovery specialists are compassionate and discreet.

Comments


Contact Us Now

501-319-7074

bottom of page